Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 16, 2025, 8:23 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2025, 8:23 PM CDT (01:23 UTC)
- Expired
- Sep 16, 2025, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1842 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070
WGUS53 KDMX 170123
FFWDMX
IAC025-187-170415-
/O.NEW.KDMX.FF.W.0017.250917T0123Z-250917T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
823 PM CDT Tue Sep 16 2025
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northern Webster County in central Iowa...
Northeastern Calhoun County in west central Iowa...
* Until 1115 PM CDT.
* At 823 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1 and 3
inches of rain have fallen. Additional rainfall amounts up to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported street flooding in Fort
Dodge and Manson.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Dodge, Manson, Fort Dodge Regional Airport, North Twin Lake,
South Twin Lake, Coalville, Otho, Twin Lakes, Barnum, Moorland,
Clare, Knierim, Lizard Creek State Recreation Area, Woodman Hollow
State Park and Twin Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
For the latest stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4256 9464 4256 9462 4256 9460 4256 9456
4256 9454 4256 9450 4256 9447 4256 9444
4257 9444 4258 9444 4259 9444 4260 9444
4260 9405 4242 9404 4243 9464
FLASH FLOOD...OBSERVED
$$
Jimenez1 follow-up statement
199
WGUS73 KDMX 170411
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1111 PM CDT Tue Sep 16 2025
IAC025-187-170421-
/O.EXP.KDMX.FF.W.0017.000000T0000Z-250917T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun IA-Webster IA-
1111 PM CDT Tue Sep 16 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM CDT THIS EVENING FOR
NORTHERN WEBSTER AND NORTHEASTERN CALHOUN COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4256 9464 4256 9462 4256 9460 4256 9456
4256 9454 4256 9450 4256 9447 4256 9444
4257 9444 4258 9444 4259 9444 4260 9444
4260 9405 4242 9404 4243 9464
$$
AnsorgeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:46 PM CDT, 1 hour 37 minutes earlier. Its key messages:
- Scattered pulsing showers and storms are expected to continue into the early evening, with a few strong to severe storms possible at times. Hail and gusty winds are the main hazards, with a decreasing potential for funnel clouds.
- Extended period of rain and storm chances over Iowa Wednesday through Friday that linger into this weekend. It will not rain during this entire period, but rain is likely each day in at least some portion of the state.
Area forecast discussion, Sep 16, 6:46 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 646 PM CDT Tue Sep 16 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Scattered pulsing showers and storms are expected to continue into the early evening, with a few strong to severe storms possible at times. Hail and gusty winds are the main hazards, with a decreasing potential for funnel clouds. - Extended period of rain and storm chances over Iowa Wednesday through Friday that linger into this weekend. It will not rain during this entire period, but rain is likely each day in at least some portion of the state. && .DISCUSSION... Issued at 327 PM CDT Tue Sep 16 2025 Radar returns this afternoon shows widely scattered pulsing showers and storms this afternoon. The environment is characterized by temperatures in the mid 80s to low 90s and dewpoints in the 60s, which has resulted in higher instability values around 2000-3000+ J/kg, though given the high pressure overhead has led to fairly weak flow and forcing overhead, resulting in storms struggling to maintain themselves. This activity is expected to continue through the afternoon to evening tied to peak heating, but should gradually wane into tonight. Soundings continue to indicate low level dry air and DCAPE values around 1000J/kg, which would indicate the potential for gusty winds with collapsing storms. Reports with current convection however have generally remained below 35 mph so far, but cannot rule out a few sub-severe to brief severe criteria winds. Given lapse rates around 7-7.5 C/km, a hail threat also remains but would be short-lived given the pulsing nature of this activity. In terms of any funnel potential, low level instability around 50- 100J/kg covers much of Iowa this afternoon, though surface vorticity is very minimal if any, which per guidance looks to change little through the rest of the afternoon and into the evening. Cannot rule out a weak funnel or two, but the overall environment is trending less favorable. Looking at the larger scale synoptic setup today depicts a number of waves in or near the CONUS, the first as a midlevel low pressure system circulating over the southeastern CONUS, the second as another mid-level deepening low pressure tracking across the Intermountain West, and a shortwave near in Southern Canada approaching the Upper Midwest. Into Wednesday morning, the system out of the Intermountain West is expected to track into the Dakotas, with increasing moisture and forcing into Iowa that will result in more scattered shower and storm activity into Iowa at times through Wednesday. Temperatures will be on the warm side in the mid to upper 80s, with instability values around 1000-1500 J/kg and shear just a touch higher around 15-20 knots, which would suggest another diurnally driven pulse storm environment once again. The severe threat at this time looks low, but again cannot rule out the potential for a stronger storm that could produce some gusty winds and smaller hail. By Thursday, the mid-level trough and Canadian shortwave phase together and become a larger system that looks to generally remain over the western part of the Plains before breaking apart into two waves again. This will result in several additional periods of on and off shower and storm activity through the remainder of the work week. Given that the larger scale system overall remains over the same area per general model trends, the moisture axis in association also moves very little, with better moisture into western Iowa, where the higher rainfall amounts look to occur before gradually moving eastward across the state by Friday. Rainfall amounts through Friday of around 0.5-1 inch generally are expected, though locally higher amounts are certainly possible in areas that see repeated rainfall and/or a stronger storm. As the larger mid-level trough breaks down over the eastern CONUS into the weekend, the system over the Plains finally moves through the region and lifts into the Upper Midwest. Additional on and off scattered showers and storms will remain through the weekend with this, though details become even less defined in coverage and timing given this is several days out and will depend on how the system evolves earlier in the week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 639 PM CDT Tue Sep 16 2025 Several changes this issuance to address storms in the next 3-6 hours. KALO will see the longest duration of chances of showers and storms, extending with prob30 groups til 04z. Confidence decreases to just showers due to loss of sunlight, making storms less likely. Due to relatively longer duration of rain at KALO, have added in fog mentions for much of the night. Have kept VFR, but will monitor trends to see if vsby restrictions are more possible. Fog will dissipate at sunrise. KMCW and KFOD may need similar amendments at or before the 06z issuance. Have BCFG at KMCW. Have also added a prob30 group tomorrow afternoon for KFOD as showers and storms slowly arrive from the west after 18z. Have held off on mentions at other sites at this time due to low confidence in progression of precipitation. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bury AVIATION...Jimenez
Hazardous weather outlook, Sep 16, 1:18 PM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 118 PM CDT Tue Sep 16 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-171830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 118 PM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are expected this afternoon into early this evening. A few strong to marginally severe storms are possible with hail or gusty winds. In addition, the environment may be supportive of weak funnel cloud development. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More widespread storm chances are expected Wednesday through Friday with activity lingering into this weekend. There is no apparent severe weather risk at this time. Locally heavy rainfall may occur, but widespread flooding is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but reports of funnel clouds and rainfall totals are appreciated.
In the hours before
Local storm report, Sep 16, 4:25 PM CDT, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
425 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail Swaledale 42.98N 93.32W
09/16/2025 M1.00 Inch Cerro Gordo IA Public
Reported from the public library.
&&
FowleLocal storm report, Sep 16, 6:09 PM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
609 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail Clarksville 42.78N 92.67W
09/16/2025 E0.75 Inch Butler IA Fire Dept/Rescue
Clarksville fire department reported half
inch to three quarter inch sized hail.
&&
AJJSpecial weather statement, Sep 16, 6:46 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
646 PM CDT Tue Sep 16 2025
IAZ070-170000-
Cass IA-
646 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS COUNTY THROUGH
700 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Atlantic. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Cass
County.
This includes Interstate 80 between mile markers 52 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 9512 4150 9497 4147 9491 4141 9505
4150 9512
TIME...MOT...LOC 2346Z 232DEG 4KT 4148 9504
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
05Special weather statement, Sep 16, 6:52 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
652 PM CDT Tue Sep 16 2025
IAZ033-034-170015-
Calhoun IA-Sac IA-
652 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SAC AND
NORTHWESTERN CALHOUN COUNTIES THROUGH 715 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Sac City. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sac City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4256 9498 4256 9486 4250 9475 4241 9499
4247 9511
TIME...MOT...LOC 2352Z 232DEG 4KT 4249 9496
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
05Local storm report, Sep 16, 7:57 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
757 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Gst 3 NNW Fort Dodge 42.55N 94.19W
09/16/2025 M58 MPH Webster IA AWOS
Peak gust of 58 mph reported by the Fort
Dodge AWOS. Time taken from METAR.
&&
AJJLocal storm report, Sep 16, 8:04 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
804 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM Hail 3 WSW Fort Dodge 42.50N 94.24W
09/16/2025 E1.00 Inch Webster IA Trained Spotter
Trained spotter reported nickel to quarter
sized hail in Fort Dodge.
&&
AJJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 48 min |
| Sep 16, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 21 min |
| Sep 17, 1:27 AM CDT | Flash Flood Warning | DMX | Guthrie | 6 hr |
| Sep 17, 4:01 PM CDT | Special Weather Statement | DMX | Decatur | 29 min |
| Sep 17, 4:14 PM CDT | Special Weather Statement | DMX | Clarke | 31 min |
| Sep 17, 4:25 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 50 min |
| Sep 17, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 26 min |
| Sep 17, 4:39 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 36 min |
| Sep 17, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren, Wayne | 35 min |
| Sep 17, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 16 min |
| Sep 17, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 21 min |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.